PDA

View Full Version : Neurontine (gabapentin)....experiences?


tmli
02-27-2007, 09:44 AM
I decided over a year ago to take DS (10) off all meds. (he has ADHD, Bi Polar disorder, GAD...and others). He has been doing pretty good....now his Dr has discussed trying one of these meds to help with his cycling and anxiety.

Has anyone had any experiences with either? I am very reluctant to try any meds right now....at risk of fixing one issue and causing another.

cindysteve
02-27-2007, 12:20 PM
My 11 yo DD is on Trileptal and Seroquel for Bipolar. We function MUCH better on meds than without. One lesson we learned is that time of day for each dose is just as important as finding the right meds. With my DD, meds that don't work are very obvious and it doesn't take long to realize they are not right.

eternaldisneyfan
02-27-2007, 01:04 PM
I used Neurontin briefly for nerve pain. It didn't really help with my pain so I stopped it. It also made me sleepy and a bit foggy headed. It did have a calming effect...

Christamae

tmli
02-27-2007, 03:54 PM
Thank you both for your replies. We are meeting with DS's specialist tomorrow to ask more questions. His father and I have decided to give it a try I think....we have tried numerous other drugs with only minimal results.

shoegirl1020
02-28-2007, 08:17 AM
We haven't tried that med yet, but am curious as to how you manage his behaviors without meds? My ds has pretty much the same issues as your son and I've had it with all th meds and side effects. Do you have intenstive in home treatment, OT? Any advice would be great.

tmli
02-28-2007, 08:47 AM
We found when we removed all of the meds (which originally we thought was a temporary detox to kind of start over), the behaviours we were left with were easier to deal with than the side effects and meds!

It took about 30 days to wean him off of everything. Amazingly he came back to life....there were parts of his personality that returned that I didn't even realize were missing. It should be said at the same time I made this decision i also made the decision to homeschool--dealing with the school system was driving us both mad!!!!

During this time we used behaviour modification...mostly directed by me with the assistance of a Behavioural Therapist and OT who came to our home once every two weeks. Without the stress of school and the fact that by some miracle without all the meds he was finally sleeping 8 hours a night he was more open to different strategies and plans. The first thing was to get him out of my bed! He hadn't slept in his own since he was an infant....it took a bit but we now have 100% success in that area...and he is in bed by 10!! We them moved to trying to just keep regular schedules and working on basic life skills such as hygeine, etc.

He returned to school last Sept in a new school and is doing better than the first time. We still have hiccups...one of the biggest is his father and I are divorced and he is back and forth between two homes. We have mood swings, of course major social issues with his peers, and this fear issue which is extremely life interrupting--which is why we are considering a new med. Apparently this one is completely different than anything else. I am going today to the specialist....I am still undecided. His dad wants to try it--but he sees more sever behaviours at his home than I do. I am torn between wanting to help him if this is the drug that may do it....and fear that I will slowly start to lose again all of the amazing traits that have come back.

I want to say I am not anti med....for us I decided to detox him to start again. We started medicating him when they told us he was adhd...we then kept getting more diagnoses which meant more meds...in the end I didn't know what were my son's behaviours and what were meds and side effects. I truly thought once he was off of everything we would see what we were left with and choose meds based on behaviours....I didn't expect he would do so much better than he was.

I share my experiences but try to avoid offering advice. However, in this case, I would say if you are frustrated with meds and side effects perhaps at least a detox would be helpful. Strip it all away and see what you are left with, do some of those dreadful scales etc the dr's love to have us fill out, without any meds. Then decide what symptoms you need to medicate.

cindysteve
02-28-2007, 09:02 AM
There is definately something to be said for starting over. Or at least dropping a med. My DS(12) ADHD/HFAutism, is a different happier boy without the ADHD meds. School is a much greater challenge (for him and for us) but the benefits seem to outweigh the added challenges. My DD(11) ADHD/Bi-polar is a different story. When we tried to medicate her for ADHD she had horrible hallucinations (THE worst night of my life- holding her as she cried and screamed about the monkeys that were coming at her through the walls). If she misses/is late with her other meds we have depression, manic episodes and/or severe mood swings. If she gets off cycle with sleep it can take days to get her asleep before 2 or 3 am (using meds).
I guess I am saying to be careful that you watch VERY closely that taking the meds away isn't worse instead of better. It might not be totla detox you need but to drop one or change one.

Forevryoung
02-28-2007, 02:20 PM
A true bipolar diagnosis should NOT go unmedicated...

It is not fair to the person with the diagnosis. Please take that into account, I know you only want to do what's right for your child but if they can speak up they should.

Nobody should go experience severe anxiety- it is CRUEL not to help (and by help I mean medication and therapy).

tmli
02-28-2007, 09:22 PM
How dare you presume to know better what is best for my child than I do. He is quite capable of speaking up for himself and in fact did quite well with the specialist today....who has suggested we continue with what we are doing and not medicate right now.

Your comments were extremely offensive, insensitive and out of line.

tmli
02-28-2007, 09:30 PM
There is definately something to be said for starting over. Or at least dropping a med. My DS(12) ADHD/HFAutism, is a different happier boy without the ADHD meds. School is a much greater challenge (for him and for us) but the benefits seem to outweigh the added challenges. My DD(11) ADHD/Bi-polar is a different story. When we tried to medicate her for ADHD she had horrible hallucinations (THE worst night of my life- holding her as she cried and screamed about the monkeys that were coming at her through the walls). If she misses/is late with her other meds we have depression, manic episodes and/or severe mood swings. If she gets off cycle with sleep it can take days to get her asleep before 2 or 3 am (using meds).
I guess I am saying to be careful that you watch VERY closely that taking the meds away isn't worse instead of better. It might not be totla detox you need but to drop one or change one.

These are some very real concerns and I certainly was nervous as to what we would see. We didn't see the behaviours you speak of if a dose was late or missed prior to deciding if we should take him off of meds. We did this with strict medical supervision, and a plan of action at the first sign of trouble. We first started with the drug which had the least "potency" and reduced dosages, a very small amount at a time over the course of a week. The next two each took 12 days each as they were more "potent". Again decreased small incremenets at a time until eliminated all together. We charted the effects/changes in his mood/behaviour daily. In our case there were no negative reactions at all...again I didn't say I recommend this for anyone. I wouldn't presume to know anyone elses situation...I was simply responding to a question explaining what worked for us. And as many of you know what works today may not tomorrow....we live one day at a time!

Poohnatic
02-28-2007, 11:57 PM
I was on Gabapentin for suspected (now confirmed) RSD/CRPS. It worked great for nerve issues, until I got head to to hives.

It's a bummer, I wish I could take it.

Suzane

spotdog
03-18-2007, 07:43 PM
My experience with Gabapentin (Neurontin) has been good. It helps tremendously with my anxiety and ability to tolerate people around me at work. I do not have seizures, primarily mood instability, anxiety and panic. Lithium gave me diabetic symptoms, Depakote worked but turned me into the amazing blimp woman (doubled my weight), Tegretol caused all of my skin to peel off, Seroquel is OK in a pinch, but I become a bit zombie-like...without psych or psych/seizure meds my life is a living $#*&. :confused3

I agree with the OP that everyone, especially a child, should be given a chance to learn to cope without medication. :goodvibes There are so many lifestyle changes and coping techniques which can help sensory and emotionally challenged children and adults.

I also agree with Forevryoung, if the severity of the diagnosis or symptoms warrent it, a trial of medication may drastically improve your child's quality of life. Unfortunately, different medications work well for different people. Some of the side effects are FAR WORSE than the original symptoms. :sad2:

I wish that everyone could have access to a trusted doctor or therapist. Sorry for the long rant. SUPPORT INSURANCE MENTAL HEALTH PARITY!!!